Seroquel Heart Side Effects Added to Drug’s Warning Label

A new warning about the risk of heart arrhythmia from side effects of Seroquel is being added to the label for AstraZeneca’s blockbuster antipsychotic medication. 

According to a statement released this week, AstraZeneca is updating the label warning for Seroquel (PDF) at the request of the FDA, indicating that the drug could cause potentially life-threatening heart rhythm problems when combined with certain other medications and when taken in excessive amounts.

The FDA pushed for new warnings about the risk of Seroquel heart side effects after receiving at least 17 reports of individuals who suffered heart problems after exceeding the recommended dosage for the drug.

Did You Know?

AT&T Data Breach Impacts Millions of Customers

More than 73 million customers of AT&T may have had their names, addresses, phone numbers, Social Security numbers and other information released on the dark web due to a massive AT&T data breach. Lawsuits are being pursued to obtain financial compensation.

Learn More

The abnormal heart rhythms, known as QT interval prolongation, are caused by disruption of the heart’s electrical rhythms. QT prolongation causes several thousand deaths a year.

New information on the Seroquel warning label will indicate that QT prolongation could occur as the result of a drug overdose, in patients with concomitant illness and in patients taking other drugs that are known to cause an electrolyte imbalance or increase QT interval. Drugs to avoid while using Seroquel include Geodon, Thorazine, Mellaril, quinidine, Pronestyl, Cordarone, Pacerone, gatifloxacin, Avelox, pentamidine, methadone and other synthetic opioids.

Seroquel (quetiapine fumarate) is an atypical-antipsychotic that is a top selling drug for AstraZeneca, generating more than $5 billion in sales last year. Originally approved by the FDA in 1997 for the treatment of schizophrenia, it has also been frequently prescribed off-label for uses that were not approved as safe and effective at the time, such as anxiety, obsessive dementia, compulsive disorders and autism.

Last year, thousands of Seroquel lawsuit settlements were reached in claims brought by individuals who alleged that the drug maker failed ot adequately warn about the risk of diabetes and weight gain caused by the medication.

6 Comments

  • VanessaJanuary 28, 2024 at 8:50 pm

    Have been taking seroquel for 2 1/2 years now for severe anxiety and insomnia, have been recently diagnosed with heart arythmia. Never had problems before taking this drug.

  • AmandaNovember 21, 2012 at 6:13 pm

    I took Seroquel to help sleep and my heart was jumping and skipping beats. This is a bad baf drug.

  • SharonJanuary 3, 2012 at 8:18 pm

    Took seroquel off label for sleep from approximately 2006 and in 2009, at age 58, I suffered an acute stroke. I had been taking 300 mg hs, and my psychiatrist cut the dose down to 200 mg. But have been getting sicker by the day, and have not taken Seroquel since Sept. 2011 because I started having problems with my blood sugar. Most of the time it was way too low, but then it would shoot to the r[Show More]Took seroquel off label for sleep from approximately 2006 and in 2009, at age 58, I suffered an acute stroke. I had been taking 300 mg hs, and my psychiatrist cut the dose down to 200 mg. But have been getting sicker by the day, and have not taken Seroquel since Sept. 2011 because I started having problems with my blood sugar. Most of the time it was way too low, but then it would shoot to the roof. Have not been diagnosed with diabetes yet, and for the last month, the blood sugar has stabilized. But I have also lost over 35 lb. in the last 2 months, and have symptoms that may indicate pancreatis, with a huge lump in my stomach and so nauseous that I can't keep anything down. Just moved from Memphis to Omaha in late Oct. and the first appt I could get with an internal medicine doctor who accepts Medicare is Jan. 9, 2012

  • williamJuly 26, 2011 at 10:20 pm

    I have been on Seroquel for 8 years. Last year 2010, the dose was increased to 300 mg from 200 mg. I han diabetes in 6 months. On Christmas 2011, I had to go to the ER. I was diagnosed with conjestive heart failure and hyper tension of 170/140. I am now on 9 meds with 6 doctors. Take at your own risk.Astra seneca was fined 1.2 billion. Money won't bring my health back, but I could get a car[Show More]I have been on Seroquel for 8 years. Last year 2010, the dose was increased to 300 mg from 200 mg. I han diabetes in 6 months. On Christmas 2011, I had to go to the ER. I was diagnosed with conjestive heart failure and hyper tension of 170/140. I am now on 9 meds with 6 doctors. Take at your own risk.Astra seneca was fined 1.2 billion. Money won't bring my health back, but I could get a car to make life a little easeir. BD

  • RaymondJuly 24, 2011 at 7:34 pm

    I was never told you shouldn\'t take seroguel if you take. Methadone.

  • kerryJuly 23, 2011 at 10:29 am

    the drug at first made me a llittle drowsy and it frightend me. but a few days after treatment it does seem to have relaxed me as normal i find it hard to relax. my mood is good also just don't like the drowsyness it gives me.

Share Your Comments

I authorize the above comments be posted on this page*

Want your comments reviewed by a lawyer?

To have an attorney review your comments and contact you about a potential case, provide your contact information below. This will not be published.

NOTE: Providing information for review by an attorney does not form an attorney-client relationship.

This field is for validation purposes and should be left unchanged.

More Top Stories

Management of Ozempic Lawsuit Pretrial Proceedings To Be Reassigned Following Death of MDL Judge
Management of Ozempic Lawsuit Pretrial Proceedings To Be Reassigned Following Death of MDL Judge (Posted 6 days ago)

The judge overseeing Ozempic lawsuits consolidated in federal court has died, requiring a new judge to be assigned to oversee coordinated pretrial proceedings over claims the diabetes drug and similar medications caused stomach paralysis and other intestinal complications.